Prostrate radiation, Painful Burning

I have had 10 treatments Of EBRT, my frequency of urination has increased from 1 times during night time sleep to two. My main concern, it beginning to be very painful with a burning sensation while urinating and the pain lingers afterwards . At first it was tolerable, now the pain is beginning to be an issue with me...(very painful) and it feels like my bladder never empties, along with pain in my penis and groin area.

I did mentioned this to my Doctor, and was told to take Ibuprofen. I am very allergic to aspirin, so ibuprofen is not for me. I do take tamsulosin once a day, but I don't think this helps to relieve my issue. I knew this would probably be a side effect, but was told by others who had radiation it was tolerable, but with me it has become a painful issue.

Any suggestions or comments would be appreciated.

14 Replies

oldestnewest
  • Roger,

    More frequent urination is common with radiation because it inflames and swells the prostate. The swollen prostate behaves like a clamp on the urethra that passes through it, making it hard to empty the bladder and causing you to have to urinate more frequently. That may continue to get worse as the radiation progresses.

    However, pain in urinating doesn't sound normal to me. I don't recall that when I had radiation. So I'm wondering if you have an infection.

    I don't think the radiation would have caused an infection. Radiation can damage or kill bacteria just like it damages or kills tumor cells. But you may have an infection caused by something else. I suggest that you get it checked out quickly. I would call the radiation oncologist and get him to talk to you about it ASAP, on the phone if necessary. Tell him you've got some serious pain. Ask him if it's possible for radiation to cause that and if so how. If he doesn't think the radiation could cause it, ask him about getting a urine culture and possibly getting antibiotics - will that interfere with the radiation in any way (I wouldn't think that it would, but what do I know?) Ask him if he has the ability to get a urine culture done and would know what to do with the results, or should you go to a GP or a urologist.

    You may need to make an appointment to see your regular doctor or, even better, your urologist, to have a urine culture taken. Explain that you're in the middle of prostate radiation and there will likely be blood in the urine caused by the radiation, but you've been told by others (me in this case) that they had no pain of that kind during their radiation treatment, and the rad onc doesn't think it is.

    I would impress on the docs that this is serious and getting worse. If they can't see you quickly then consider whether you might want to go to an emergency room. Urinary tract infections are no fun and they can get worse, but they are easy to treat with antibiotics.

    Good luck with it.

    Alan

  • Thanks Allen,

    I just got back from seeing a Doctor. He did take a urine sample, and told me to get some AZO...it comes in a pill form, and it's made from cranberries for urinary tract health. Also take two Flomax a day instead of 1.

    Well, the AZO And Dlomax is useless, if I have an infection.

    Will know soon. Thank you Allen for the reply. You guys in here are wonderful. Great support!

    Roger

  • How bout naproxen it helped my cystitis after treatment.

  • nephrostomy?

  • Tubes surgically implanted through back directly into kidneys. In my case kidney failure due to tumors blocking urethra.

  • Alan's correct, but one things missing, I think.

    The rad enlarges the prostate, and closes around the urethra. This causes bladder retention, which may cause ureter and kidney problems. I've just been through it, and painful is putting it lightly. When I wound up in the ER for it, they drained 2 1/2 quarts of blood and urine from me. In situations like this, most likely you would have a TURP done. I had a UroClip procedure done. No blood, no pain, minimal discomfort.

    I wouldn't waste any time getting an ultrasound of your bladder to be sure you are not retaining. The symptoms you describe are exactly what I had, but I had them for three years. Yea, my Uro was only out for the money, never read any of the reports from imaging, or other docs for that matter. I found out after the fact, when I went to another Uro.

    Good luck with this, Joe

  • Joe,

    Did your pain begin after radiation? or during radiation? Mine is somewhat tolerable now, but the frequency of urination is what drives me nuts. I am just in 12 days of Radiation, and wondering what it is going to be futher down the treatments.

  • It began about four years after for me. I'm no doc, but you may ask your Uro to scope your bladder. I had the same pissing problem. Very little, and way too often. Early on, it was just as you seem to be having, then it was more frequent, then it stopped completely. I can't describe the pain.

    In the end, I found out that my Uro was giving me drug samples for incontinence, when It was the opposite. My guess is that he didn't Dx me right. Or, he assumed I was like all his patients, incontinent.

    This is something you should keep a close eye on. I assumed, hah, that the pain was from the Pca. For a long time too. I learned my lesson.

    Joe

  • I had a lot of difficulty urinating. I had a session of High Dose Rate (HDR) brachytherapy, then 25 sessions of external beam, then another HDR. After the second HDR I could hardly urinate at all. The doctor wanted to put in a catheter but I managed to squeeze out a little bit so I resisted getting the catheter. They put me on Flomax, two pills a day. For the next 7-8 weeks I had to urinate every hour or so. I kept a jar with a tight fitting lid by the bed so that I could sit up, piss, and lie right back down again. That was happening seven times a night.

    But it did get better over time. I was able to cut back to one Flomax a day, then one every other day, and finally, after about five months, I stopped the Flomax. Now I typically get up once or twice a night.

    I recommend the jar by the bed technique. It's like anything else. Frequent urination isn't going to kill you, so you just adapt and don't let it bother you. It will get better after the radiation is done.

    Also think about this: The frequent urination is due to inflammation in the prostate. The inflammation is part of a process that's killing your tumor cells. So it's bothersome, but it's a sign that the radiation is doing its job.

    Have you gotten the results of the urine culture yet? Do they say you've got an infection?

    Alan

  • Alan,

    The urine sample was clear, I seen another Doctor today, and he wrote a prescription for Pyridium 200mg. To relieve pain and urgency.

    I will see how this goes. I am also taking Flo max 2 times a day. thanks for the support.

    Roger

  • Most of the people that i spoke with and that i went thru radiation with didnt experience terrible side effects.,including myself.Maybe many of these men were just stoic as we all can be and didnt want to share..Not in contact, so dont know how they fared after RT. I finished7-23-15. It takes time to start attributing any symtems to that RT. For me ,severe lack of energy l believe ,and others i know that did rt that chronc fatigue syndrome can hit and im getting better at dealing with it with it. Common belief that exercise is main fix..Of course also ; adt then orchioectomy,negative meaning 0 testasterone in system is a state that most men can't funtion in well.Besides that .Happy to be here.my prostate blew out to bladder and urethra stopped urination trowing me into kidney failure near death to emerge week later with bilateral neauphostemy tubes out of back and foley.Thats how i entered that easy bake oven 5 days aweek for 2 months.as you are probaly doing presently.Be kind to yourselfYou will get thru ithis.

  • Thanks LuLu for the words of encouragement. I know they are folks that are having it worse than I.

    I have also talked to two different people that had, or having same radiation. They said no harsh side effects. Even one is different even taking medication and side effects.

    I had 2 biopsies, and the last one caused real time burning, and I don't think I have gotten over that yet. I had the biopsy and a week or so later the radiation.

    Well, stop my whining for now. you take care, thanks again for the reply.

    Roger

  • Hey its not whinning. We just have to do what ever we feel is best.Nothing about PC is pretty. Yes there is always someone who has it worse in life. Im sorry .That wasnt my point.Talk about childhood cancer.My heart goes out to those kids. .At least hopefully you have enjoyed many years of good health.We are adults and men. Now we have a mature disease that can be counteracted if you have the will to fight.For me ,the battle is fighting the psychological & emtional swings and depression.Hopefully you never experience those things.I did orchioectomy 9-1. Common to feel worthless and suicidal. Be vigalent .on recovery and taking care of yourself, and you will do well.

  • Lulu700.

    I like your attitude! Words of encouragement is why I come to this forum. We are together in this dreadful disease, and that in itself makes each day more promising!

    Roger

You may also like...